Jump to content
CrazyBoards.org

Adderall and Effexor Reaction? Withdrawal or something else?


Recommended Posts

Hi there,

 

new to this place, wanted to know if anyone had any issue adding Adderall to their pre-existing Effexor script. I'm on 225 of Effexor XR, and since adding Adderall (it seems) but I'm not sure- that I'm withdrawing from the Effexor. I know this makes no sense...

 

Symptoms- feeling brain zaps, eye shutters, which increase as the evening and night sets in, feels EXACTLY like Effexor withdrawal to me, and I've come off it about 3 times in the past ten+ years so I know thats the familiar feeling. 

 

However- I'm sooo confused b/c my dose has NOT changed. And the only real difference is the Adderall, which I take 25-30 IR everyday. 

 

Please help- I am realllly uncomfortable with these feelings as its like everyday I withdraw or something. I will not forego the Adderall though.. Should I try another SSRI?

 

I have pretty bad depression, and anxiety (which the adderall helps strangely enough), a bit of OCD (thoughts only), and Innatentive ADD. 

 

Also, I've been on the effexor-adderall for about 1.5 months and this has continued and seems to be getting maybe worse- slightly. It started about 2 weeks in.

 

THANK YOU!

Edited by alivetoday
Link to comment
Share on other sites

Talk to your doc.  1.5 months is longer than any odd startup should last.

 

Effexor blocks the re-uptake of serotonin and norepinephrine.

 

Adderall does the same for norephinephrine and dopamine.

 

If I had to guess, I'd say the issue would be with norephinephrine... but you really need to talk to your doc.  I don't think this is normal and you need to bring it to their attention.

 

You're on an SNRI.  An SSRI only increases serotonin so that could be a good alternative if your side affects are actually due to too much norephinephrine activation - but I'm not sure it is... so talk to your doc.

  • Like 1
Link to comment
Share on other sites

Try talking to your pharmacist. They have a lot of knowledge on how meds work/interact. If there was a major interaction they wouldn't have filled them together, but you could get piece of mind from talking to your pharmacist where you had the rx's filled. Just tell them the symptoms and concerns, they may be able to figure it out. A doctor could too, but a pharmacist can often help in situations like the one you're in.

  • Like 1
Link to comment
Share on other sites

  • 1 year later...

I found out that the metabolism of ADDERALL interferes in some people with the proper functionning of Effexor- can cause withdrawals if you are a rapid CYP2D6 metabolizer.. So thats what was happening. So I go rhtough both Adderall and Effexor too quickly as well. 

Link to comment
Share on other sites

I found Effexor really enhanced amphetamine; Adderall is amphetamine. Sometimes it was too intense so for some reason I moved to another AD. I can't remember why. There really is an interaction there.

Here is what drugs.com says:

Quote

Several case reports suggest that serotonin reuptake inhibitors may potentiate the pharmacologic response to sympathomimetic agents. The exact mechanism of interaction is unclear. In one case report, a patient experienced jitteriness, racing thoughts, stomach cramps, dry eyes, palpitations, tremors, and restlessness following a single dose of phentermine ingested approximately a week after she had discontinued fluoxetine. Because of the long half-life of fluoxetine and its metabolite, an interaction with fluoxetine is possible. Similar toxic reactions have been reported when fluoxetine was used concomitantly with amphetamine or phenylpropanolamine. Additionally, some sympathomimetic agents such as amphetamines may possess serotonergic activity and should generally not be administered with serotonin reuptake inhibitors because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. The interaction was suspected in a patient treated with dexamphetamine who developed symptoms consistent with the serotonin syndrome approximately 2 weeks after the addition of venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine.

MANAGEMENT: In general, amphetamines and other sympathomimetic appetite suppressants should not be combined with selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). Close monitoring for enhanced sympathomimetic effects and possible serotonin syndrome is recommended if these agents must be used together. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

References

  1. Fauci AS, Braunwald E, Isselbacher KJ, Wilson JD, Martin JB, Kasper DL, Hauser SL, Longo DL, eds. "Harrison's Principles of Internal Medicine. 14th ed." New York, NY: McGraw-Hill Health Professionals Division (1998):
  2. Barrett J, Meehan O, Fahy T "SSRI and sympathomimetic interaction." Br J Psychiatry 168 (1996): 253
  3. Prior FH, Isbister GK, Dawson AH, Whyte IM "Serotonin toxicity with therapeutic doses of dexamphetamine and venlafaxine." Med J Aust 176 (2002): 240-1

 

I would watch the dose of each and be conservative in increases.

Edited by notloki
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...